Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 105, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 24, 2001, 3:55 PM EDT for Gratiot County, Michigan. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2001, 3:55 PM EDT (19:55 UTC)
- Expired
- Oct 24, 2001, 4:10 PM EDT
- In force
- 15 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
966 WUUS53 KGRR 241955 SVRGRR MIC057-242000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 355 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN * UNTIL 410 PM EDT * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRATIOT COUNTY...OR ABOUT 10 MILES SOUTH OF ITHACA...MOVING NORTHEAST AT 40 MPH. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ RAG/RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 12:30 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 24, 12:30 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SUMMARY OF HAZARDS NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT WED OCT 24 2001 WILL BE ISSUING A HIGH WIND WARNING FOR LATE TONIGHT THROUGH THURSDAY NIGHT FOR 30 TO 40 MPH WINDS...WITH GUSTS TO 60 MPH. PRODUCT IS ARBNPWGRR WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT ALONG AND SOUTH OF A LINE FROM MUSKEGON COUNTY TO GRATIOT COUNTY. PRODUCT IS ARBFFAGRR WILL BE COMING OUT WITH A LAKESHORE WARNING FALL ENTIRE LAKESHORE. PRODUCT IS ARBLSHGRR LATEST ETA CONFIRMS THE PREVIOUS RUN OF VERY STRONG WINDS LATE TONIGHT THROUGH THURSDAY. THIS RESULTS IN VERY LARGE WAVES AS WELL. CURRENT CONVECTION OVER THE LAKE...MOVING EAST NORTHEAST...WITH THE SOUTHERN CELL TAPPING THE BEST MOISTURE. LOOKS LIKE IT WILL TRACK CLOSE TO THE AREA THAT GOT HEAVY RAIN LAST NIGHT. HEAVY RUNOFF CONTINUES FROM LAST NIGHTS RAIN WITH STREAMS ELEVATED. THIS CELL COULD PRODUCE ONE TO TWO INCHES OF RAIN. RADAR ESTIMATES WILL BE OVERDONE DUE TO HAIL CONTAMINATION. THEN WITH A POSSIBLE SQUALL LINE PULLING THROUGH...MORE HEAVY RAIN IS POSSIBLE. AS FOR SEVERE WEATHER...STILL LOOKS GOOD WITH STRONG WIND FIELDS AND RAPID DESTABILIZATION UNDERWAY. LOW WET BULB ZERO VALUES WILL RESULT IN LARGE HAIL THREAT AS WELL. THE COMBINATION OF HIGH HELICITY AND CAPE COULD LEAD TO SOME STRONGER TORNADOES....THUS HIGH RISK WARRANTED. HOPE TO GET ALL UPDATED PRODUCTS OUT BY 1215 PM EDT. .GRR...LAKESHORE WARNING....NEW BUFFALO TO MANISTEEE TONIGHT THROUGH THURSDAY NIGHT. FLASH FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT MUSKEGON TO ALMA ON SOUTH HIGH WIND WARNING ALL OF SOUTHWEST LOWER MICHIGAN LATE TONIGHT THROUGH THURSDAY NIGHT. MJS
In the hours before
Local storm report, Oct 24, 1:03 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
103 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM CITY OF HOLLAND MI .75 INCH HAIL
10/24/01 OTTAWA
1245 PM HOLLAND MI .75 INCH HAIL
10/24/01 ALLEGAN
WDMLocal storm report, Oct 24, 3:24 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
324 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1246 PM CITY OF HOLLAND MI FLASH FLOODS
10/24/01 OTTAWA FLOODING REPORTED ON
NUMEROUS ROADS IN HOLLAND
AND GEORGTOWN. SOME ROADS
WERE NOT PASSABLE.
0135 PM GRANDVILLE MI .75 INCH HAIL
10/24/01 KENT
0225 PM GRANDVILLE MI FLASH FLOODS
10/24/01 KENT BUCK CREEK WAS OUT OF ITS
BANK AND PARTLY FLOODED
WEDGEWOOD PARK. THE PARKING
LOT FROM THE NUSING HOME
NEAR BUCK CREEK AND WILSON
AVENUE HAD WATER STARTING
TO COME INTO THE PARKING
LOT. WATER WAS REPORTED
OVER THE ROAD IN SEVERAL
LOCATIONS ON WILSON AVENUE.
0230 PM ALLEGAN MI FLASH FLOODS
10/24/01 ALLEGAN FLOODING WAS REPORTED IN
DOWNTOWN WITH SEVERAL
STREETS UNDERWATER.
0245 PM ADA MI FLASH FLOODS
10/24/01 KENT THE UNDERPASS FOR THE
BRIDGE ON THORNAPPLE ROAD
IN ADA WAS IMPASSABLE DUE
TO FLOODING.
WDMSpecial weather statement, Oct 24, 3:42 PM EDT, 13 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-250200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT WED OCT 24 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1000 PM
EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN THE GRAND RAPIDS COUNTY WARNING AREA
MASON...LAKE...OSCEOLA...CLARE...OCEANA...ISABELLA...NEWAYGO...
MECOSTA...MUSKEGON...MONTCALM...GRATIOT...KENT...IONIA...
CLINTON...INGHAM...ALLEGAN...EATON...BARRY...JACKSON...
KALAMAZOO...CALHOUN...VAN BUREN AND OTTAWA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
WDM
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:35 AM EDT | Special Marine Warning | GRR | 115 min | |
| Oct 24, 2:35 AM EDT | Special Marine Warning | GRR | 115 min | |
| Oct 24, 3:43 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 47 min |
| Oct 24, 11:04 AM EDT | Special Marine Warning | GRR | 71 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:27 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 48 min |
| Oct 24, 1:54 PM EDT | Flash Flood Warning | GRR | Allegan, Kent, Ottawa | 5 hr |
| Oct 24, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 40 min |
| Oct 24, 5:32 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 43 min |
| Oct 24, 5:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 50 min |
| Oct 24, 6:17 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 43 min |
| Oct 24, 6:33 PM EDT | Tornado Warning | GRR | Barry, Eaton | 27 min |
| Oct 24, 6:41 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 64 min |
| Oct 24, 6:53 PM EDT | Tornado Warning | GRR | Clinton, Ionia | 52 min |
| Oct 24, 7:00 PM EDT | Tornado Warning | GRR | Eaton, Ingham | 30 min |
| Oct 24, 7:13 PM EDT | Flash Flood Warning | GRR | Allegan, Kent, Ottawa | 3 hr |
| Oct 24, 7:25 PM EDT | Tornado Warning | GRR | Gratiot | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.